Indiana, 2003

Hail in Indiana, May 14, 2003

May 14, 2003 · NWS ILN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 8:26 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 14, 8:26 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
926 PM EDT WED MAY 14 2003

CURRENT SFC ANALYSIS INDCG STRONG BOW ECHO NW OF INDIANAPOLIS WITH
SCATTERED TSTMS FURTHER EAST IN MORE STABLE AIR.  BOW ECHO MOVNG SE
RIDING ALONG WRM FRNT THAT EXTENDS FROM SFC LO IN CNTRL ILLINOIS
SOUTHEAST THRU CNTRL INDIANA AND INTO SW OHIO.  FRNTL BNDRY RIGHT
OVER CVG METRO THIS EVNG AS WINDS HAVE SWUNG BACK AND FORTH FROM SE TO
DUE SOUTH OVER LAST TWO HRS AT BOTH CVG AND LUK.

CURRENT FCST LOOKS REALLY GOOD AS SHRA/TSTMS WILL CONTINUE ACRS FCST
AREA FOR MOST OF THE NIGHT.  00Z KILN SOUNDING INDCG WEAK
INSTABILITY (CAPES100 J/KG) AND 00Z RUC SHWNG SLOW INCREASE IN
CAPE/LI VALUES THRU THE NIGHT ACRS SW 1/2 FCST AREA.  SFC LO AND
ASSOCD S/WV WILL TRACK EAST INTO REGION NEAR DAWN.  BOW ECHO IN
CNTRL INDIANA SHOULD RIDE FRNTL BNDRY SE INTO SE INDIANA COUNTIES
AND TRI STATE AREA BTWN 03-04Z.  BUT WITH ATMOSPHERE MORE STABLE AND
LOSS OF DAYTIME HEATING...EXPECT SOME WEAKENING IN TSTMS AS THEY
APPROACH CVG METRO.  ANY POTENTIAL FOR ISOLD SVR STORMS LIKELY TO
REMAIN CONFINED TO THE TRI STATE AREA OVERNIGHT.  MAIN CONCERN WOULD
BE FOR HAILERS...WB ZERO HANGING AROUND 8KFT.  MAY ALSO HAVE TO
WATCH FOR LOCALIZED FLOODING LATER IN TRI STATE AS WELL IF TSTMS
MAINTAIN THEIR INTENSITY.  AT LEAST COUNTY FFG VALUES HAVE RECOVERED
SOMEWHAT FROM THE HEAVY RAINS OVER THE WEEKEND...WITH 1 HR GUIDANCE
NOW ABV 1 INCH.

ONLY BIG CHANGE TO CURRENT FCST PACKAGE WILL BE TO BUMP TEMPS UP
ACRS TRI STATE REGION...WHERE DEWPTS ALREADY AROUND 60 F.  ALSO WILL
REMOVE ERLY CHC POPS IN CNTRL OH AND RIDE WITH LKLY POPS OVERNIGHT.

UPDATE OUT BY 930 PM.

.ILN...NONE.

RYAN
Hazardous weather outlook, May 14, 4:18 AM EST, 18 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fayette

When
May 14, 10:54 PM EST to 10:58 PM EST
Where
Fayette County, Alpine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -85.183

Hail, Union

When
May 14, 11:15 PM EST to 11:20 PM EST
Where
Union County, Liberty
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -84.933

Hail, Ripley

When
May 14, 11:50 PM EST to 11:55 PM EST
Where
Ripley County, 7 mi S of Versailles
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -85.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363154, 5363155, 5363156.